Hail, Edgecombe
- When
- July 17, 1:22 PM EST
- Where
- Edgecombe County, Leggett
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.980, -77.570
Scattered thunderstorms initially developed during strong heating and then additional storms developed along numerous outflow boundaries. Thunderstorms persisted well into the evening as weak vorticity lobes |moved across the area from the southwest.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Scattered thunderstorms initially developed during strong heating and then additional storms developed along numerous outflow boundaries. Thunderstorms persisted well into the evening as weak vorticity lobes |moved across the area from the southwest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 17, 1:04 PM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 204 PM EDT TUE JUL 17 2007 .SYNOPSIS... BERMUDA HIGH PRESSURE OFF THE MID ATLANTIC COAST WILL CONTINUE TO KEEP WARM AND HUMID CONDITIONS WITH SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE REGION UNTIL THIS WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... SFC ANALYSIS THIS AFTERNOON SHOWS A BOUNDARY IN THE FORM OF A MOISTURE DISCONTINUITY STRETCHING FROM NORTHERN VA NORTHWEST THROUGH WV/OH. AHEAD OF THE BOUNDARY DEWPOINTS WERE IN THE MID/UPPER 60S AND BEHIND THE BOUNDARY DEWPOINTS WERE IN THE 50S. A WEAK PRESSURE TROUGH STRETCHED FROM EASTERN PA SOUTH THROUGH CENTRAL/EASTERN VA/NC. A SHEAR AXIS ASSOC/W A WEAK H5 LOW OVER THE LA/MS AREA EXTENDS NORTHEAST INTO TN. A BROAD H5 TROF WAS LOCATED OVER THE GREAT LAKES AND NORTHEAST. A MODIFIED 12Z GSO SOUNDING THIS MORNING SHOWS A MORE FAVORABLE THERMODYNAMIC ENVIRONMENT FOR CONVECTION THIS AFTERNOON WHEN COMPARED TO YESTERDAY. 850-500 MB LAPSE RATES ARE STEEPER (JUST OVER 6C/KM...PRIMARILY IN NORTHERN PORTIONS OF THE AREA) FZL AND WBZ LEVELS ARE A BIT LOWER AND PWAT VALUES ARE HIGHER. SOUNDINGS THIS AFTERNOON SHOW AROUND 3000 J/KG OF SFC BASED CAPE WITH TEMPS IN THE LOWER 90S AND DEWPOINTS IN THE UPPER 60S TO ABOUT 70F. THE WIND SHIFT ALONG THE NC/VA BORDER EARLIER THIS MORNING IS NO LONGER APPARENT IN SURFACE OBSERVATIONS...AND MSAS STREAMLINES SHOW SFC CONVERGENCE OVER THE MOUNTAINS AND A PORTION OF THE COASTAL PLAIN. ALOFT...IT IS DIFFICULT TO DETERMINE WHAT KIND OF UPPER LEVEL SUPPORT WILL CROSS THE AREA THIS AFTERNOON. THERE ARE HINTS FROM THE NAM12 OF ENERGY ASSOC/W EITHER THE SHEAR AXIS WEST/SW OF THE MOUNTAINS OR WEAK SHORTWAVES ALONG THE BASE OF THE BROAD TROF AFFECTING CENTRAL NC. WILL KEEP CURRENT 40% POPS AS IS FOR THIS AFTERNOON...EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS AFTER 18Z GIVEN THE AMOUNT OF INSTABILITY THAT WILL BE AVAILABLE AND THE POTENTIAL FOR WEAK UPPER LEVEL DISTURBANCES ENHANCING CONVECTIVE COVERAGE. THERE WILL BE A POTENTIAL FOR ISOLATED SEVERE STORMS TODAY...WITH A PRIMARY THREAT OF DOWNBURSTS WITH DAMAGING WINDS. OVERNIGHT TONIGHT...THE 12Z NAM12 BRINGS SEVERAL VORT MAXES ACROSS THE AREA...AND THE 00Z SPC WRF SIMULATED REFLECTIVITY PRODUCT SEEMS TO LIKE KEEPING CONVECTION GOING DURING THE OVERNIGHT HOURS ACROSS CENTRAL NC. FCST SOUNDINGS SHOW AMPLE INSTABILITY OVERNIGHT TO SUPPORT CONVECTION...THEREFORE WILL INCREASE POPS INTO THE CHANCE RANGE TONIGHT. LOW TEMPS IN THE MID 70S. -VINCENT && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... BROAD TROUGHING ALOFT CONTINUES OVER THE GREAT LAKES AND NORTHEAST STATES ON WED/THU...WITH THE TROUGH BEGINNING TO AMPLIFY OVER THE GREAT LAKES BY LATE THU. THE RIDGE ALOFT OFF THE SE COAST ADVECTS WEST OVER FL AND THE GULF OF MEXICO WED...WEAKENING BY FRI AS THE UPPER LEVEL TROUGH OVER THE EAST FURTHER AMPLIFIES. AS FAR AS SENSIBLE WEATHER IS CONCERNED... WED AND THU LOOK SIMILAR TO TODAY WITH WARM/MUGGY CONDS AND SCATTERED AFTERNOON SHOWERS/STORMS THAT MAY LINGER PAST SUNSET UNTIL 06Z. GFS/NAM BUFR FCST SOUNDINGS FOR WED/THU SHOW JUST AS MUCH OR EVEN MORE INSTABILITY THAN WHAT IS CURRENTLY OUT THERE TODAY...WITH HIGH TEMPS IN THE 90S AND DEWPOINTS IN THE UPPER 60S TO LOWER 70S. THU APPEARS THE WARMEST DAY DURING THE SHORT TERM PERIOD...WITH THE LATEST 12Z MAV/MET GUIDANCE BOTH INDICATING HIGH TEMPS IN THE 93-97F RANGE. ON FRI...THE GFS SHOWS A VERY UNCHARACTERISTICALLY DEEP TROF FOR JULY AMPLIFYING INTO THE MID-ATLANTIC...DRIVING A SFC FRONT THROUGH CENTRAL NC DURING EARLY AFTERNOON. IF THIS FEATURE VERIFIES...IT WOULD LEAD TO AN ENHANCED CHANCE FOR WIDESPREAD PRECIP ON FRI...AND A CHANCE FOR ORGANIZED SEVERE WEATHER AS WELL. HIGH TEMPS TRICKY FOR FRIDAY THIS FAR OUT WITH THE TIMING/PROSPECT OF A FRONTAL PASSAGE AND WIDESPREAD PRECIP ACROSS THE AREA. AT THIS TIME WILL CONTINUE TO SHOW HIGH TEMPS IN THE LOWER 90S. -VINCENT && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... TROUGH EXPECTED TO MOVE THROUGH CENTRAL NORTH CAROLINA FRIDAY NIGHT WITH THE ATMOSPHERE DRYING BEHIND THE TROUGH. BEYOND THAT THE DURATION OF ANY RAIN FREE PERIOD IS IN DOUBT. FORECAST MODELS ARE SCATTERED IN THEIR SOLUTIONS KEEPING CONFIDENCE LOW. AT THIS TIME WILL FOLLOW THE ECMWF MODEL WITH A DIGGING BAGGY 500 MB TROUGH THAT IS SLIGHTLY PROGRESSIVE. THIS SHOULD PUT TEMPERATURES A BIT BELOW NORMAL FOR MOST OF THE PERIOD. ANY WIDESPREAD CONVECTION IS PROBABLY DEPENDENT ON THE COASTAL TROUGH DRIFTING INLAND... WHICH SOME MODELS ALLOW DUE TO A STRONG RETROGRADING CLOSED UPPER LOW. ALTHOUGH THIS SOLUTION IS NOT TOTALLY REJECTED...A MOSTLY DRY FORECAST SEEMS MORE PLAUSIBLE AT THIS TIME. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... BROKEN CEILINGS AROUND 5000 FEET WILL SPREAD NORTH OVER ALL THE FORECAST AREA. SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING AT THIS TIME AND MOVING NORTHEAST. CONVECTION AGAIN EXPECTED TO DECREASE SHORTLY AFTER SUNSET...BECOMING ISOLATED BEFORE ENDING NEAR MIDNIGHT. FOG FORECAST IN ROCKY MOUNT... BUT VISIBILITIES WILL FALL TO IFR BEFORE DAWN IN LOCATIONS RECEIVING WETTING RAIN THIS AFTERNOON. AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH FRIDAY. MVFR CONDITIONS IN FOG EACH MORNING WITH POCKETS OF IFR/LIFR CONDITIONS. BEYOND FRIDAY CONFIDENCE IS LOW. AT THIS TIME FORECAST IS DRY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT NEAR TERM...VINCENT SHORT TERM...VINCENT LONG TERM...RLH AVIATION...RLH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 436 AM EDT TUE JUL 17 2007 NCZ007>011-021>028-038>043-073>078-083>086-088-089-180845- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 436 AM EDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AN EVENING. A FEW STORMS MAY APPROACH OR BECOME SEVERE... WITH THE POTENTIAL OF PRODUCING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOONS AND EVENINGS WILL CONTINUE THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO STAY TUNED TO POSSIBLE WARNINGS AND RELAY SEVERE WEATHER INFORMATION TO THE NATIONAL WEATHER SERVICE. RA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 125 PM EDT TUE JUL 17 2007 NCZ042-073>078-083>086-088-089-171845- ANSON-CUMBERLAND-HARNETT-HOKE-JOHNSTON-LEE-MONTGOMERY-MOORE-RICHMOND- SAMPSON-SCOTLAND-STANLY-WAYNE- 125 PM EDT TUE JUL 17 2007 ...SCATTERED STRONG THUNDERSTORMS DEVELOPING OVER THE SANDHILLS AND SOUTHERN COASTAL PLAIN... NATIONAL WEATHER SERVICE RADAR AT 125 PM INDICATED SCATTERED THUNDERSTORMS DEVELOPING ACROSS STANLY... NORTHEAST ANSON... NORTHERN RICHMOND... SOUTHERN MONTGOMERY... AND NORTHERN SAMPSON COUNTIES. THESE STORMS WERE EXPECTED TO STRENGTHEN AND PRODUCE FREQUENT LIGHTNING... GUSTY WINDS TO 40 MPH... AND HEAVY RAINFALL THROUGH 230 PM... AS THEY MOVE TO THE NORTHEAST AT 30 MPH. AREAS EXTENDING FROM NEAR NORWOOD TO COVINGTON... PEKIN... ELLERBE... SOUTHERN PINES... AND NEWTON GROVE WILL BE AFFECTED BY THESE SCATTERED STRONG THUNDERSTORMS BETWEEN 120 PM AND 230 PM. TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. MOVE QUICKLY AWAY FROM AREAS OF WATER AND FROM OPEN FIELDS. BADGETT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 148 PM EDT TUE JUL 17 2007 NCZ007>010-025-026-041-171845- DURHAM-FRANKLIN-GRANVILLE-PERSON-VANCE-WAKE-WARREN- 148 PM EDT TUE JUL 17 2007 ...SCATTERED STRONG THUNDERSTORMS DEVELOPING OVER KERR LAKE TO LAKE GASTON... AT 148 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING OVER NORTHERN GRANVILLE... NORTHERN VANCE... AND WARREN COUNTIES. THE STRONGEST STORMS WERE LOCATED 5 MILES NORTHWEST OF STOVALL... 3 MILES NORTH OF KERR LAKE... AND 5 MILES SOUTHWEST OF LAKE GASTON... MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL EXTEND ACROSS THE NORTHERN END OF KERR LAKE... NEAR THE BORDER AREA WITH VIRGINIA... THROUGH 230 PM... AND OVER THE NORTHWEST SIDE OF LAKE GASTON... IN WARREN COUNTY THROUGH 230 PM. BOATERS SHOULD SEEK SAFE HARBOR NOW. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. BADGETT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 219 PM EDT TUE JUL 17 2007 NCZ011-171915- HALIFAX- 219 PM EDT TUE JUL 17 2007 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEASTERN HALIFAX COUNTY THROUGH 300 PM EDT... AT 219 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF HOBGOOD...OR ABOUT 7 MILES NORTHEAST OF TARBORO...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORMS WILL IMPACT HOBGOOD...ROSENEATH AND PALMYRA. PEA SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. BLAES
The Raleigh/Durham radar (KRAX), 90 km away, was scanning. The volume nearest the first event began at 18:23 UTC.
12 hail, 6 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Quarter size hail was reported at Coker-Wemberly School on Route 97.
Quarter size hail was reported at Coker-Wemberly School on Route 97. This report was observed with the second thunderstorm that moved over the area.
Penny size hail caused damage to tobacco crops near Lawrence.
Several trees were reported blown down in the area.
Nickel size hail was reported on Interstate 40.
Nickel size hail was reported near the intersection of Blue Ridge and Lake Boone Road.
Quarter size hail was reported on the campus of North Carolina State University.
Penny size hail was reported in west Raleigh near North Carolina State University.
Quarter size hail was reported at Wolf Village near the North Carolina State University Campus.
One large tree was blown down on Western Boulevard near South Saunders Street.
Quarter size hail was reported at the National Weather Service office.
Trees and power lines were reported blown down on Morgan Street near Tryon Hill Drive. The tree crashed upon a house. There were no injuries reported.
A trained spotter measured a 60 mph wind gust.
One tree was blown down in south Raleigh.
Two trees were blown down on Country Club Road just west of Highway 117. A power utility pole was also reported blown down.
TenTen Road between Kildaire Farm Road and Holly Springs Road was closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34377, 34378, 34379, 34380, 34406, 34381, 34382, 34383, 34384, 34385, 34386, 34407, 34404, 34408, 34411, 34409, 34405, 34410, 34376.